Discussion in 'Fibromyalgia Main Forum' started by dani78xo, Jan 30, 2009.

  1. dani78xo

    dani78xo New Member

    I got a prescription for Soma from my pcp just as an every-now-and-then thing when the pain gets to be unbearable (the last two times that's happened I've ended up stuck in bed crying because of the pain, with nothing to help alleviate it).

    My doctor told me it was similar to benzodiazepines, one of which I was on for a few months and, aside from the rather annoying euphoria that never went away even after I'd been taking it for a while, it worked well. The only thing was that it made me so spaced out, I really had no motivation to do anything and couldn't concentrate no matter how hard I tried. It interfered with my studies once I got to college, so I had to stop it. The benzo never really helped with my pain all that much, though, mainly just sleeping better and it helped the migraines.

    If Soma really is similar to a benzo, I can probably handle it. I'm worried about it being TOO similar to opioids such as Demerol, Codeine, or Hydrocodone, etc. I'm allergic to demerol, and every other narcotic opioid I've tried (hydromet syrup for sore throat/coughing when I was really sick one time, codeine (made me feel sick), vicodin (felt like I had the flu), and demerol (broke out in hives and gouged my skin from scratching so much for a few days) for migraines at various times) has given me AWFUL, AWFUL reactions.

    I'm talking about seriously scary should-I-go-to-the-hospital reactions. When I took hydromet syrup, I got so dizzy I couldn't walk, got really tired but couldn't sleep, was so nauseated I was hovering over a bowl for a good two hours, my heart was racing, I started panicking but I was really drugged up so it didn't really register all that much. I had to wait it out, but I'm determined to NEVER take a drug like that again.

    I've heard some really great things about muscle relaxants, and I've tried just about everything for pain, but everything either didn't work or caused awful adverse reactions (apparently I'm prone to these).

    So mainly I was wondering if a. soma (or a muscle relaxant like it) helped your pain, and b. if you know how similar it is to opioids (as in, is it related? I can't seem to tolerate anything in the family.)

  2. SGR

    SGR New Member


    All I can tell you is that I hate Vicodan, codeine makes me sick too, I take one Soma at bedtime for sleep - can't stand anything else. So it does make me tired and helps me sleep through the night, don't know what it's doing about pain, I imagine it helps a bit, but my pain is minimal since I have been doing the simplified methlation supplements program. I don't feel horrible from taking the Soma as I have with other sleep meds, Vicodan, Tylenol 3, etc.

    Sounds like you're really sensitive.

    Good luck.
  3. Janalynn

    Janalynn New Member

    I have been taking Soma for about a year and a half.Even when I first started, I never noticed feeling different or weird. I have horrible muscle aches in the back of my legs which is does help a little bit (not sure anything would help it). I have no problems working while taking it, driving, functioning perfectly normal. As a matter of fact, I have to write down when I take it, so that I don't overlap doses. You can split Soma, so start out with half if you want and see how you feel. My Mom who is pretty sensitive to meds and has been hospitalized for muscle spasms also takes Soma as needed and has no problems with hit. For her though, she gets a little sleepy.
  4. Bunchy

    Bunchy New Member

    I take Soma - my advice would be to start with a quarter or a half and work up and see how you do. If you take too much, it can make you feel very spacey and disoriented but the right amount can help big time with sleep and muscle spasms.

    Take care,

    Love Bunchy x
  5. TropicalGirl

    TropicalGirl New Member

    Hi Danielle,

    I have been taking Soma three times a day now for almost 3 1/2 years. I have never had any "loopy doopy" side effects from it...the only thing that I have noticed is that I become REALLY HUNGRY about a half an hour after I take a pill. Hmm???? That part I don't like. It does seem to help a little with the muscle pain, but I get the spasms so bad, it only helps a little.

    Good Luck!

    Tropical Girl ;)